Florida, 2008Lightning Strike and Heavy Rain in Florida, July 15 to 17, 2008
July 15 to 17, 2008 · NWS TBW · 11 events in 6 counties and zones
High pressure south of the area kept west to southwest winds in place. Deep moisture also in place allowed for numerous afternoon and evening thunderstorms to move over the area from the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $290,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure south of the area kept west to southwest winds in place. Deep moisture also in place allowed for numerous afternoon and evening thunderstorms to move over the area from the Gulf of Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 15, 9:01 AM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 15, 9:01 AM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1001 AM EDT TUE JUL 15 2008
.DISCUSSION...SHOWERS AND A FEW THUNDERSTORMS HAVE
DEVELOPED/PUSHED ONSHORE ALONG THE COAST ALREADY THIS MORNING.
SKIES ARE MOSTLY CLOUDY ACROSS MUCH OF THE AREA WITH TEMPS
GENERALLY AROUND 80 TO THE LOWER 80S. CURRENT FORECAST IS ON TRACK
WITH HIGHS CLIMBING INTO THE UPPER 80S TO LOWER 90S ACROSS THE
AREA AND NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUING TO PUSH
INLAND THROUGH THE AFTERNOON AND DIMINISHING THROUGH THE LATE
AFTERNOON AND EVENING.
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS OVER THE COASTAL
WATERS WILL CONTINUE TO DEVELOP AND MOVE INLAND THROUGH THE DAY
CAUSING SOME MVFR/LOCAL IFR CEILINGS AND VISIBILITIES. MORE
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP OVERNIGHT OVER THE
COASTAL WATERS MOVING ONSHORE...ESPECIALLY FROM THE TAMPA BAY AREA
SOUTH. OTHERWISE...OUTSIDE OF CONVECTION VFR CONDITIONS SHOULD
PREVAIL.
&&
.MARINE...BUOYS REPORTING GENERALLY WEST WINDS AT 10 TO 15 KNOTS.
SEAS ARE 2 TO 4 FEET WITH WINDS AND SEAS HIGHER NEAR
THUNDERSTORMS. WILL INCREASE WINDS FOR UPDATE...BUT OTHERWISE
CURRENT FORECAST IS ON TRACK.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE...24
LONG TERM/AVIATION...69
Hazardous weather outlook, Jul 15, 3:26 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
426 AM EDT TUE JUL 15 2008
FLZ039-042-043-048>052-055>057-060>062-065-152030-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
426 AM EDT TUE JUL 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...ANOTHER DAY OF SCATTERED TO NUMEROUS
THUNDERSTORMS OVER MUCH OF THE AREA THROUGH THE EARLY EVENINGHOURS.
MAIN HAZARDS WILL AGAIN BE POTENTIAL FOR HEAVY RAIN...DEADLY CLOUD
TO GROUND LIGHTNING AND WIND GUSTS OF UP TO 50 MPH.
...FLOOD IMPACT...HEAVY RAIN WILL ACCOMPANY THE STRONGEST CELLS
WHICH WILL BRING LOCALIZED FLOODING...ESPECIALLY OVER INTERSECTIONS
AND LOW LYING AREAS WITH POOR DRAINAGE. WHEN DRIVING IN HEAVY
RAIN...NEVER ATTEMPT TO DRIVE YOUR VEHICLE OVER FLOODED ROADS.
REMEMBER...TURN AROUND DONT DROWN.
...RIP CURRENT IMPACT...WITH WESTERLY AND SOUTHWESTERLY FLOW
TODAY...THERE WILL BE A LOW TO MODERATE RISK FOR DANGEROUS RIP
CURRENTS. BEACHGOERS MUST EXERCISE CAUTION...ESPECIALLY AT KNOWN
LOCATIONS FOR RIP CURRENT FORMATION...AND HEED ALL WARNINGS POSTED
OR INDICATED BY LIFEGUARDS AND LOCAL AUTHORITIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
...THUNDERSTORM IMPACT...SCATTERED TO NUMEROUS THUNDERSTORMS
WILL AGAIN AFFECT THE AREA WEDNESDAY AFTERNOON AND EARL EARLY
EVENING WITH BEST CHANCES OF RAIN OVER THE INTERIOR COUNTIES. MAIN
HAZARDS WILL BE POTENTIAL FOR HEAVY RAIN...DEADLY CLOUD TO GROUND
LIGHTNING AND WIND GUSTS OF UP TO 50 MPH.
...RIP CURRENT IMPACT...RISK FOR DANGEROUS RIP CURRENTS CONTINUE
THROUGH THE END OF THE WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
22
Lightning, Highlands
- When
- July 15, 12:50 PM EST
- Where
- Highlands County, 3.25 mi NNW of Avon Park
- Property damage
- $290,000
- Reported by
- Newspaper
- Coordinates
- 27.646, -81.532
Lightning struck the garage of a house on North Rehrer Road and started a fire that destroyed the entire house and two cars.
Heavy Rain, Hillsborough
- When
- July 15, 5:40 PM EST to 6:10 PM EST
- Where
- Hillsborough County, 3.05 mi E of Citrus Park
- Reported by
- Trained Spotter
- Coordinates
- 28.080, -82.530
Two inches of rain fell in 30 minutes causing minor flooding on the property of a Citrus Park spotter.
Heavy Rain, Hillsborough
- When
- July 15, 6:00 PM EST to 6:30 PM EST
- Where
- Hillsborough County, 2.39 mi WNW of Lake Magdalene to 1.93 mi WNW of Lake Magdalene
- Reported by
- Emergency Manager
- Coordinates
- 28.085, -82.505
The intersection of Dale Mabry Highway and Ehrlich Road in Tampa was flooded and a house was flooded along Ehrlich Road near Brookshire Court due to heavy rains.
Heavy Rain, Hillsborough
- When
- July 15, 6:10 PM EST to 6:40 PM EST
- Where
- Hillsborough County, 2.16 mi NNW of Sweetwater Creek
- Reported by
- Trained Spotter
- Coordinates
- 28.010, -82.580
A spotter located in Town 'N' Country measured 1.57 inches of rain in 30 minutes. This caused minor street flooding.
Heavy Rain, Hillsborough
- When
- July 15, 6:10 PM EST to 6:40 PM EST
- Where
- Hillsborough County, 0.76 mi S of Lake Magdalene
- Reported by
- Law Enforcement
- Coordinates
- 28.059, -82.472
Law enforcement reported that Hill Street in Tampa was flooded and a car was stalled in the water.
Heavy Rain, Lee
- When
- July 16, 3:00 AM EST to July 17, 12:00 PM EST
- Where
- Lee County, 1.27 mi SE of Buckingham
- Reported by
- Trained Spotter
- Coordinates
- 26.659, -81.714
A spotter living along the south bank of the Orange River in Buckingham reported the river was rising rapidly from the previous day's rains and a barn was flooded.
Heavy Rain, Polk
- When
- July 16, 11:00 AM EST to July 17, 11:00 AM EST
- Where
- Polk County, 3 mi S of Lake Wales
- Reported by
- Public
- Coordinates
- 27.857, -81.580
The public reported 7.31 inches of rain fell in 24 hours near Blue Lake south of Lake Wales.
Heavy Rain, Pasco
- When
- July 16, 3:00 PM EST to 3:30 PM EST
- Where
- Pasco County, 1.07 mi SSE of Zephyrhills
- Reported by
- NWS Employee
- Coordinates
- 28.217, -82.171
Heavy rain caused localized street flooding with water up to the bottom of vehicles on 20th Street east of US Highway 301 and north of Chancey Road.
Heavy Rain, Sarasota
- When
- July 17, 1:00 AM EST to 2:00 AM EST
- Where
- Sarasota County, 1.26 mi WNW of Nokomis
- Reported by
- Law Enforcement
- Coordinates
- 27.125, -82.470
Law Enforcement reported minor flooding on Albee Road West near the bridge and the north jetty.
Heavy Rain, Hillsborough
- When
- July 17, 4:00 PM EST to 5:00 PM EST
- Where
- Hillsborough County, 0.29 mi SW of Orient Park
- Reported by
- Broadcast Media
- Coordinates
- 27.967, -82.383
A television news helicopter reported the area around East Broadway Avenue and East Columbus Drive had flooding in parking lots, side streets and a few homes.
Heavy Rain, Hillsborough
- When
- July 17, 5:00 PM EST to 6:00 PM EST
- Where
- Hillsborough County, 1.8 mi SW of Orient Park
- Reported by
- Broadcast Media
- Coordinates
- 27.952, -82.402
A television news helicopter reported that westbound State Road 60 near US Highway 41 was down to one lane due to street flooding.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, July 15, 20081 death · $30,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Iowa, July 15, 2008$280,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Nebraska, July 15 to 16, 2008$315,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Michigan, July 15, 2008$135,000 · 1 in hail · 18 events
- Flash Flooding and Flooding in Nebraska, July 15 to 21, 2008$78,000 · 2.5 in hail · 21 events
- Flash Flood in Louisiana, July 15, 2008$100,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 15, 2008$40,000 · 0.88 in hail · 4 events
- Hail and Damaging Wind in Nebraska, July 15, 20081.25 in hail · 24 events
- Hail and Damaging Wind in South Dakota, July 15, 20081 in hail · 9 events
- Drought in Hawaii, July 15 to 31, 20083 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 15, 20083 events
- Hail in Minnesota, July 15, 20081 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127142, 127002, 127027, 127009, 127015, 127035, 127033, 127030, 127037, 127043, 127045.